New York, 2009

Strong Wind in New York, May 31, 2009

May 31, 2009 · NWS BTV · 9 events in 9 counties and zones

A vigorous and unseasonably cold storm system traversed across Ontario and Quebec provinces on May 31st. This translated into a strong mid-level disturbance and low-level jet stream that supported a sharp, strong cold front.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A vigorous and unseasonably cold storm system traversed across Ontario and Quebec provinces on May 31st. This translated into a strong mid-level disturbance and low-level jet stream that supported a sharp, strong cold front.

This strong cold front moved across northern New York during the afternoon and resulted in a brief period of strong and gusty winds of 40 to 50 mph along with a 20 degree temperature plunge. These strong winds accounted for numerous reports of fallen trees and scattered power outages. There were numerous reports of pea-size hail across northern New York and several reports of light snow in the Adirondacks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 12:38 PM EST, 37 minutes earlier.

Area forecast discussion, May 31, 12:38 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
138 PM EDT SUN MAY 31 2009

.SYNOPSIS...
A SHARP CHANGE IN THE WEATHER IS EXPECTED TODAY AS A STRONG LOW
PRESSURE SYSTEM MOVES ACROSS THE NORTH COUNTRY THIS AFTERNOON.
SHOWERS WILL BECOME WIDESPREAD ALONG WITH THE POTENTIAL FOR
ISOLATED THUNDERSTORMS AND SMALL HAIL. TEMPERATURES WILL BE
FALLING SHARPLY AND COMBINED WITH THE RAIN AND BLUSTERY
WINDS...RAW WEATHER CONDITIONS ARE EXPECTED. COLDER AIR WILL MOVE
IN TONIGHT AND ENHANCE THE POTENTIAL FOR FROST AND FREEZE
CONDITIONS EARLY MONDAY MORNING OVER PARTS OF THE NORTH COUNTRY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1134 AM EDT SUNDAY...GOING FORECAST IN REAL GOOD SHAPE WITH
ACTIVE WEATHER DAY EXPECTED. WELL DEFINED SHORTWAVE TROUGH MOVING
OUT OF SOUTHEAST ONTARIO AND WILL MOVE ACROSS THE AREA THIS
AFTERNOON. STEEPENING LAPSE RATES DUE TO COLD POOL ALOFT WILL
GENERATE SUFFICIENT INSTABILITY FOR SHOWERS AND ISOLATED STORMS TO
DEVELOP. STRONG DYNAMIC SUPPORT WILL ALSO HELP INCREASE AREAL
COVERAGE OF THE PRECIPITATION WITH MOST LOCATIONS SEEING
CATEGORICAL PRECIPITATION CHANCES THIS AFTERNOON. LOW WET BULB
ZERO VALUES AND COLDER AIR ALOFT WILL ENHANCE THE POTENTIAL FOR
SMALL HAIL...WHICH GOING FORECAST HAS COVERED WELL. EXPECT FALLING
TEMPERATURES WITH THE ONSET OF THE PRECIPITATION ALONG WITH GUSTY
WINDS DUE TO MIXING. ESSENTIALLY LOOKING AT SIGNIFICANT CHANGES
TO THE WEATHER THIS AFTERNOON AND HAVE ISSUED A SPECIAL WEATHER
STATEMENT TO HIGHLIGHT THIS SIGNIFICANT CHANGE. REST OF FORECAST IN
REAL GOOD SHAPE AND NO OTHER CHANGES EXPECTED AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS OF 315 AM EDT SUNDAY...AFTER ANY LINGERING -SHRAS END NERN VT
THIS EVENING...PRIMARY SHORT TERM CONCERN THEN TURNS TO THE
POTENTIAL FOR NEAR FREEZING TEMPERATURES ACROSS PORTIONS OF THE AREA
TONIGHT. AS UPPER SYSTEM PUSHES QUICKLY EAST...WEAK HIGH PRESSURE
BUILDS QUICKLY INTO THE AREA AS SKIES TURN PC. AVBL GUIDANCE REMAINS
INSISTENT THAT TEMPS WILL PLUMMET WELL DOWN INTO THE 30S AND PERHAPS
INTO THE U20S IN FAVORED NRN MTN SITES BY LATER TONIGHT. NOT
COMPLETELY CONVINCED THAT READINGS WILL FALL THIS LOW GIVEN AT LEAST
SOME RESIDUAL CLOUD/NOCTURNAL BNDRY LYR MIXING THROUGH THE EVENING
HOURS...AND THE FACT THAT SOME HIGH CLOUDINESS MAY BEGIN TO ENCROACH
INTO WRN ZONES LATER TONIGHT. THUS WILL LEAN TOWARDS MILDER MAVMOS
GUIDANCE OVERNIGHT AND EVEN TWEAK UP A DEGREE OR TWO CONSIDERING
ABOVE FACTORS...AND OWING TO THE SHORTER DURATION OF NOCTURNAL
COOLING AVBL THIS CLOSE TO THE SOLSTICE. NONETHELESS...READINGS
SHOULD DROP DOWN TO AROUND 30 OR SO IN THE DACKS...AND M30S IN MANY
LOCALES ACROSS ERN VT OVERNIGHT...THUS FROST/FREEZE HEADLINES STILL
APPEAR WARRANTED IN THESE AREAS.

THEREAFTER...FLOW TURNS A TAD MORE ZONAL AS BROAD CYCLONIC UPPER
FLOW FLATTENS ACROSS THE NRN TIER OF STATES. AS A RESULT...THE MAIN
BELT OF WESTERLIES WILL REMAIN NEAR OR ATOP OUR AREA INTO MID
WEEK...WITH ADDL QUICK MOVING SYSTEMS EMBEDDED WITHIN THIS FLOW TO
AFFECT OUR AREA EVERY FEW DAYS. WILL THUS MAINTAIN OUR IDEA FROM
LAST NIGHT WHICH WOULD ADVERTISE CHCS FOR SHOWERS INCREASING AGAIN
BY LATER MONDAY/MONDAY NIGHT BEFORE WEAK HIGH PRESSURE BUILDS INTO
THE REGION FOR TUESDAY. TEMPS TO AVG ON THE SEASONABLY COOL
SIDE...WITH MAXES GENERALLY IN THE U50S TO M60S MONDAY...THEN MAINLY
IN THE 60S W/A FEW L70S POSSBL SOUTH BY TUESDAY. LOWS MAINLY IN THE
40S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 341 AM EDT SUNDAY...LITTLE CHANGE IN THE OVERALL SYNOPTIC
PATTERN EXPECTED THROUGH THE PERIOD. MID/UPPER LEVEL TROUGH WILL
PERSIST OVER THE NE CONUS WITH A FAST WESTERLY FLOW ALOFT EXPECTED
TO CONTINUE. A SERIES OF SHRTWVS WILL MOVE THRU THE MEAN TROUGH
DURING THE PERIOD BRINGING A CHC OF SHWRS FROM TIME TO TIME.
MODELS CONTINUE TO SHOW SOME DIFFERENCES REGARDING TIMING AND
STRENGTH OF INDIVIDUAL SHRTWVS...RESULTING IN DIFFICULTY IN
DETERMINING WHEN BEST CHANCES FOR SHOWERS WILL BE. HOWEVER...NO
SIGNIFICANT PRECIPITATION EVENTS ARE EXPECTED...AS WE WILL BE CUT
OFF FROM ANY SIGNIFICANT MOISTURE SOURCE...AND RAPID FLOW ALOFT
WILL PRECLUDE ANY MAJOR CYCLONIC DEVELOPMENT. SHRTWV AND ASSOCD
WEAK SFC TROUGH EXPECTED TO PRODUCE A CHANCE OF SHOWERS TUES NIGHT
INTO WEDNESDAY...WITH PCPN CHANCES DECREASING WED NIGHT. FRONTAL
BOUNDARY EXPECTED TO DEPRESS FAR ENOUGH SOUTH THURS TO ALLOW FOR
AREA OF HIGH PRESSURE TO PROVIDE FORECAST AREA WITH MAINLY DRY
CONDITIONS. CHANCES FOR SHWRS INCREASE ONCE AGAIN AS WE APRCH NEXT
WEEKEND AS UPPER TROUGH RMNS IN THE EAST AND NEXT SHRTWV AND
ASSOCD SFC DISTURBANCE APRCH FROM THE GRTLKS/OH VLY RGN ON
FRIDAY...LEADING TO AN INCREASED CHC OF SHWRS LATE FRIDAY INTO
SATURDAY. AS FOR TEMPS...EXPECT MAX TEMPS TO BE BELOW NORMAL
(MAINLY IN THE 60S) AND MINS CLOSE TO NORMAL.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...COND AT ALL FORECAST SITES WILL VARY FROM VFR
DOWN TO MVFR AT TIMES. SYSTEM PUSHING THRU THE CWA WILL BRING LWR
CEINGS TO BLW 3KFT AT TIMES AND LGT/MOD RAINFALL LWRING VSBY TO
LESS THAN 4-5SM. THIS ACTIVITY WILL CONTINUE THRU 00Z..WITH SKIES
GOING SCT. BY 08Z CEILING BECM BKN FROM W TO E BUT REMAIN VFR.
STRONG WINDS THRU 00Z MON WILL RANGE FROM WSW TO WNW 10-20KTS WITH
GUSTS NEAR 30KTS AT TIMES. AFT 00Z...10KTS OR LESS MAINLY FROM
WNW. SOME EMBEDDED TSTORMS/HAIL MAY DEVELOP IN LINE OF SHOWERS
THAT OCCUR...AND WILL UPDATED AS NEEDED TO REFLECT ONGOING
CONDITIONS. HIR TRRN WILL BE OBSCD.

18Z MONDAY THROUGH THURSDAY...
MONDAY...CHC SHWRS WITH MVFR
CONDITIONS AT TIMES.
TUESDAY...MAINLY VFR.
WEDNESDAY...CHC SHWRS WITH MVFR CONDITIONS AT TIMES.
THURSDAY...MAINLY VFR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     VTZ003-004-006>008-010>012-016>019.
NY...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
     NYZ029>031-034.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...JMG
LONG TERM...RJS/JN
AVIATION...RJS
Hazardous weather outlook, May 31, 11:17 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1217 PM EDT SUN MAY 31 2009

NYZ026>028-035-087-VTZ001-002-005-009-011100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-
1217 PM EDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A POTENT LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN NEW YORK AND
THE NORTHERN AND CENTRAL SECTIONS OF VERMONT THIS AFTERNOON.
SHOWERS AND POSSIBLY SOME THUNDERSTORMS WILL BECOME WIDESPREAD
ACROSS THE AREA AND HAVE THE ABILITY TO PRODUCE SMALL HAIL. IN
ADDITION...TEMPERATURES WILL BE FALLING SHARPLY INTO THE 40S AND
EVEN AS LOW AS THE UPPER 30S LATER IN THE DAY. THERE MAY EVEN BE
SOME SNOW SHOWERS AT THE HIGHER ELEVATIONS LATER THIS AFTERNOON. BLUSTERY
WINDS CAN ALSO BE EXPECTED AND COMBINED WITH THE RAIN AND FALLING
TEMPERATURES...RAW WEATHER CONDITIONS WILL DEVELOP.

PERSONS ACROSS NORTHERN NEW YORK AND THE NORTHERN AND CENTRAL OF VERMONT
SHOULD BE AWARE THAT WEATHER CONDITIONS WILL DETERIORATE SIGNIFICANTLY
EARLY THIS AFTERNOON ACROSS NORTHERN NEW YORK...AND DURING THE MID
AND LATE AFTERNOON HOURS ACROSS NORTHERN AND CENTRAL VERMONT. TAKE
THE NECESSARY ACTIONS AS INCLEMENT WEATHER APPROACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ003-004-006>008-010>012-016>019-011100-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
1217 PM EDT SUN MAY 31 2009

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

A POTENT LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN NEW YORK AND
THE NORTHERN AND CENTRAL SECTIONS OF VERMONT THIS AFTERNOON.
SHOWERS AND POSSIBLY SOME THUNDERSTORMS WILL BECOME WIDESPREAD
ACROSS THE AREA AND HAVE THE ABILITY TO PRODUCE SMALL HAIL. IN
ADDITION...TEMPERATURES WILL BE FALLING SHARPLY INTO THE 40S AND
EVEN AS LOW AS THE UPPER 30S LATER IN THE DAY. THERE MAY EVEN BE
SOME SNOW SHOWERS AT THE HIGHER ELEVATIONS LATER THIS AFTERNOON. BLUSTERY
WINDS CAN ALSO BE EXPECTED AND COMBINED WITH THE RAIN AND FALLING
TEMPERATURES...RAW WEATHER CONDITIONS WILL DEVELOP.

PERSONS ACROSS NORTHERN NEW YORK AND THE NORTHERN AND CENTRAL OF VERMONT
SHOULD BE AWARE THAT WEATHER CONDITIONS WILL DETERIORATE SIGNIFICANTLY
EARLY THIS AFTERNOON ACROSS NORTHERN NEW YORK...AND DURING THE MID
AND LATE AFTERNOON HOURS ACROSS NORTHERN AND CENTRAL VERMONT. TAKE
THE NECESSARY ACTIONS AS INCLEMENT WEATHER APPROACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ029>031-034-011100-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-
1217 PM EDT SUN MAY 31 2009

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

A POTENT LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN NEW YORK AND
THE NORTHERN AND CENTRAL SECTIONS OF VERMONT THIS AFTERNOON.
SHOWERS AND POSSIBLY SOME THUNDERSTORMS WILL BECOME WIDESPREAD
ACROSS THE AREA AND HAVE THE ABILITY TO PRODUCE SMALL HAIL. IN
ADDITION...TEMPERATURES WILL BE FALLING SHARPLY INTO THE 40S AND
EVEN AS LOW AS THE UPPER 30S LATER IN THE DAY. THERE MAY EVEN BE
SOME SNOW SHOWERS AT THE HIGHER ELEVATIONS LATER THIS AFTERNOON. BLUSTERY
WINDS CAN ALSO BE EXPECTED AND COMBINED WITH THE RAIN AND FALLING
TEMPERATURES...RAW WEATHER CONDITIONS WILL DEVELOP.

PERSONS ACROSS NORTHERN NEW YORK AND THE NORTHERN AND CENTRAL OF VERMONT
SHOULD BE AWARE THAT WEATHER CONDITIONS WILL DETERIORATE SIGNIFICANTLY
EARLY THIS AFTERNOON ACROSS NORTHERN NEW YORK...AND DURING THE MID
AND LATE AFTERNOON HOURS ACROSS NORTHERN AND CENTRAL VERMONT. TAKE
THE NECESSARY ACTIONS AS INCLEMENT WEATHER APPROACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EVENSON

In the hours before

Special weather statement, May 31, 11:03 AM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1203 PM EDT SUN MAY 31 2009

VTZ003-006-016-311715-
ORLEANS-LAMOILLE-EASTERN FRANKLIN-
INCLUDING THE CITIES OF...NEWPORT...JOHNSON...STOWE...
ENOSBURG FALLS...RICHFORD
1203 PM EDT SUN MAY 31 2009

...SPECIAL WEATHER STATEMENT...
AN AREA OF MODERATE TO HEAVY RAINFALL WILL MOVE NORTHEAST FROM
LAMOILLE COUNTY INTO PORTIONS OF ORLEANS AND FRANKLIN COUNTY
THROUGH 1230 PM. WIND GUSTS UP TO 30 TO 35 MPH ALONG WITH SMALL
HAIL ARE POSSIBLE DURING THIS TIME. TOWNS AFFECTED DURING THIS
TIME WILL BE LOWELL...MONTGOMERY CENTER...WESTFIELD...NORTH TROY
AND NEWPORT.
Special weather statement, May 31, 11:40 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1240 PM EDT SUN MAY 31 2009

NYZ026-027-029-030-087-311745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...OGDENSBURG...POTSDAM...GOUVERNEUR
1240 PM EDT SUN MAY 31 2009

A LINE OF SHOWERS APPROACHING THE SAINT LAWRENCE RIVER AREA...WILL
MOVE EAST INTO SAINT LAWRENCE COUNTY BY 1245 PM...AND INTO
FRANKLIN COUNTY NEW YORK BY 110 PM. SOME AREAS MAY SEE MODERATE
RAINFALL...SMALL HAIL AND WIND GUSTS 30 TO 40 MPH. THIS ACTIVITY
WILL CONTINUE THROUGH 145 PM.
Local storm report, May 31, 12:00 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
100 PM EDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             MONTGOMERY              44.90N 72.64W
05/31/2009  E0.50 INCH       FRANKLIN           VT   PUBLIC

&&

MB
Special weather statement, May 31, 12:32 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
132 PM EDT SUN MAY 31 2009

VTZ003-016-311845-
ORLEANS-EASTERN FRANKLIN-
INCLUDING THE CITIES OF...NEWPORT...ENOSBURG FALLS...RICHFORD
132 PM EDT SUN MAY 31 2009

AN AREA OF MODERATE RAINFALL HAS DEVELOPED OVER EASTERN FRANKLIN
COUNTY IN VERMONT. THIS ACTIVITY WILL PUSH NORTHEAST IN ORLEANS
COUNTY THROUGH 230 PM. SMALL HAIL...GUSTY WINDS TO 30 MPH AND A
FEW RUMBLES OF THUNDER...OCCASIONAL LIGHTNING POSSIBLE DURING THIS
TIME. SOME OF THE TOWNS TO BE AFFECTED WILL INCLUDE MONTGOMERY
CENTER...WESTFIELD...RICHFORD AND NEWPORT.
Special weather statement, May 31, 12:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
142 PM EDT SUN MAY 31 2009

NYZ026-027-029-030-087-312000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...OGDENSBURG...POTSDAM...GOUVERNEUR
142 PM EDT SUN MAY 31 2009

A LINE OF LIGHT TO MODERATE RAINFALL CONTINUES TO PUSH EAST
THROUGH SAINT LAWRENCE AND FRANKLIN COUNTIES OF NEW YORK. THIS
ACTIVITY WILL CONTINUE THROUGH 300 PM. EMBEDDED THUNDERSTORMS ARE
POSSIBLE ALONG THIS LINE. SMALL HAIL AND WIND GUSTS TO 30 TO 35
MPH MAY ALSO ACCOMPANY THESE SHOWERS.

JN
Local storm report, May 31, 12:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
149 PM EDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             MONTGOMERY              44.90N 72.64W
05/31/2009  E0.50 INCH       FRANKLIN           VT   PUBLIC

0120 PM     HAIL             BAKERSFIELD             44.78N 72.80W
05/31/2009  E0.25 INCH       FRANKLIN           VT   PUBLIC

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Eastern Clinton

When
May 31, 1:15 PM EST to 3:00 PM EST
Where
Eastern Clinton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Strong Wind, Eastern Essex

When
May 31, 1:15 PM EST to 3:00 PM EST
Where
Eastern Essex forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Strong Wind, Northern Franklin

When
May 31, 1:15 PM EST to 3:00 PM EST
Where
Northern Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Strong Wind, Northern St. Lawrence

When
May 31, 1:15 PM EST to 3:00 PM EST
Where
Northern St. Lawrence forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Southeastern St. Lawrence

When
May 31, 1:15 PM EST to 3:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Southern Franklin

When
May 31, 1:15 PM EST to 3:00 PM EST
Where
Southern Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Strong Wind, Southwestern St. Lawrence

When
May 31, 1:15 PM EST to 3:00 PM EST
Where
Southwestern St. Lawrence forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Western Clinton

When
May 31, 1:15 PM EST to 3:00 PM EST
Where
Western Clinton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Strong Wind, Western Essex

When
May 31, 1:15 PM EST to 3:00 PM EST
Where
Western Essex forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162569, 162570, 162571, 162572, 162573, 162574, 162575, 162576, 162577.